The reasons for changing HAART in HIV positive patients at the Thusong comprehensive care management and treatment site, West Rand district, Johannesburg, Gauteng

Imran, Syed Ali (2011-12)

Thesis (MMed)--Stellenbosch University, 2011.


Objective To determine the reasons for the change or modification in the first line HAART regimen (1a and 1b) in HIV positive patients at the Thusong CCMT site. Methods This study is a quantitative descriptive study using a standardized data collection tool to extract retrospective data from medical records. Subjects Subjects for this study included patients 18 years or older attending the Thusong CCMT site, which were started on HAART regimens 1a or 1b and were on treatment for at least 6 months. The final sample size evaluated was 257 patients. Results There was a high rate (43%) of change or modification of the first line HAART regimen. Majority of the patient’s (72%) had their regimen modified due to side effects of the drugs and only a small number (9.7%) of patients had a complete change in the regimen due to virological failure. Stavudine (d4T) associated lipodystrophy was the most common side effect (45.5%) followed by peripheral neuropathy (16.7%), leading to treatment modification. Conclusion The rate of modification or change of first line HAART regimen, at Thusong CCMT, was fairly high (42.6%), and the most common reason for the modification or change was drug side effect of stavudine (d4T).

Please refer to this item in SUNScholar by using the following persistent URL:
This item appears in the following collections: